New Mexico, 2019

Damaging Wind in New Mexico, September 27, 2019

September 27, 2019 · NWS MAF · 1 event in 1 county or zone

An upper level low was moving from southern Arizona to New Mexico. This allowed instability to increase across southeast New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level low was moving from southern Arizona to New Mexico. This allowed instability to increase across southeast New Mexico. Wind shear and low-level moisture also increased as a low-level jet stream moved over the area. These conditions resulted in a storm with strong winds developing across southeast New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 27, 4:58 PM MST, 2 hours 42 minutes earlier.

Area forecast discussion, Sep 27, 4:58 PM MST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
658 PM CDT Fri Sep 27 2019

.DISCUSSION...

Please see 00Z aviation discussion below.

&&

.AVIATION...

A storm system is still on track to enter the region later
tonight which will promote an increase in thunderstorm chances at
most of the W TX and SE NM terminals. VFR cigs will continue at
all TAF sites with TEMPOs for TSRA beginning at CNM around 03Z,
and expanding into HOB, PEQ, and INK after 05Z. Winds will
increase out of the southeast after sunset.

&&

.PREV DISCUSSION... /issued 240 PM CDT Fri Sep 27 2019/

DISCUSSION...
Showers are struggling to initiate this afternoon in the Davis
Mountains, but this will change later today as a low currently
over southern Arizona moves east into New Mexico, increasing
instability and storm coverage. Shear will increase and there is a
marginal risk of severe storms though the timing of the system is
not optimal for severe weather (after peak heating) and scattered
moderate to strong storms are more likely.

The first low departs tomorrow, then a much deeper and larger low
develops encompassing the entire western U.S. This low will
become stationary for several days drawing up Pacific moisture
across Mexico and into West Texas and eastern New Mexico. The
westerly location of the low favors areas west of the Pecos River
for rainfall early next week with rain chances diminishing to the
east. The eastern Permian Basin may finally get a decent chance
for rain late next week when high pressure to the east breaks down
allowing the trough to finally move east.

The increasing moisture, clouds, and rain should allow
temperatures to gradually diminish through the next seven days.
Models have shown a cool bias recently and thus kept temperatures
a little above guidance for this forecast. This is especially
true for Thursday when some models are bringing a cold front to
near Midland which may be a bit aggressive given the weak upper
support. Kept temps above normal for the I-20 corridor and south
allowing for some cooling in southeastern New Mexico and the
northern tier of Permian Basin counties where the front may make
an appearance.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     71  92  72  89 /  10  10  20  20
Carlsbad                       65  93  68  93 /  50  20  30  40
Dryden                         73  95  74  93 /  10  10  20  20
Fort Stockton                  69  92  70  91 /  20  20  20  30
Guadalupe Pass                 61  85  64  85 /  50  20  30  40
Hobbs                          65  89  68  87 /  60  30  40  40
Marfa                          60  87  62  87 /  20  20  20  40
Midland Intl Airport           71  92  72  90 /  30  20  20  20
Odessa                         71  92  72  90 /  30  20  20  30
Wink                           70  95  71  93 /  40  30  20  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

24
Hazardous weather outlook, Sep 27, 12:02 PM MST, 7 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
202 PM CDT Fri Sep 27 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-281915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
202 PM CDT Fri Sep 27 2019 /102 PM MDT Fri Sep 27 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible through tonight, and a few storms
may become strong to severe. Primary threats with storms overnight
are isolated large hail and damaging wind gusts. Frequent lightning,
locally heavy rainfall, and localized flash flooding could also
occur with the strongest storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms remain possible each day through next week. The
strongest storms could produce small hail, gusty winds, and heavy
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Sep 27, 5:37 PM MST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
737 PM CDT Fri Sep 27 2019

NMZ034-TXZ059-280130-
Southern Lea County NM-Loving TX-
737 PM CDT Fri Sep 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LEA...NORTHERN
REEVES...NORTHWESTERN WARD...NORTHWESTERN WINKLER AND EASTERN LOVING
COUNTIES UNTIL 830 PM CDT/730 PM MDT/...

At 737 PM CDT/637 PM MDT/, Doppler radar was tracking a strong
thunderstorm over Mentone, moving northeast at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Mentone and Slash Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3210 10360 3200 10329 3200 10333 3190 10333
      3165 10355 3165 10362 3168 10363 3169 10363
      3169 10362 3170 10362 3171 10366 3175 10369
      3174 10373 3174 10375
TIME...MOT...LOC 0037Z 205DEG 25KT 3173 10365

29
Special weather statement, Sep 27, 7:40 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
840 PM MDT Fri Sep 27 2019

NMZ029-280330-
Northern Lea County NM-
840 PM MDT Fri Sep 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEA COUNTY UNTIL 930
PM MDT...

At 839 PM MDT, Doppler radar was tracking a strong thunderstorm over
Tatum, moving northeast at 35 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Tatum, McDonald, Crossroads, Gladiola and Tatum Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3337 10306 3311 10327 3321 10357 3357 10345
      3357 10305
TIME...MOT...LOC 0239Z 203DEG 32KT 3326 10335

29

The radar

The Lubbock radar (KLBB), 150 km away, was scanning. The volume nearest the first event began at 02:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lea

When
September 27, 7:40 PM MST
Where
Lea County, 2 mi SW of Tatum
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.230, -103.344

A thunderstorm moved across Lea County and produced a 59 mph wind gust two miles southwest of Tatum at the mesonet site.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851102.